Ohio, 2008

Tornadoes and Damaging Winds in Ohio, May 30 to 31, 2008

May 30 to 31, 2008 · NWS CLE · 14 events in 7 counties and zones

A cold front trailing an area of low pressure over the central Great Lakes moved into western Ohio during the late evening hours of May 30th. Showers and thunderstorms developed in advance of this front and moved across northern Ohio during the early morning hours of May 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$2.3 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front trailing an area of low pressure over the central Great Lakes moved into western Ohio during the late evening hours of May 30th. Showers and thunderstorms developed in advance of this front and moved across northern Ohio during the early morning hours of May 31st. A few of these thunderstorms became severe with one producing a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 30, 8:10 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, May 30, 8:10 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
910 PM EDT FRI MAY 30 2008

.SYNOPSIS...
A STORM SYSTEM MOVING INTO THE GREAT LAKES TONIGHT WILL BRING A
THREAT OF STRONG TO SEVERE THUNDERSTORMS TO NORTHERN OHIO TONIGHT.
SHOWERS AN THUNDERSTORMS WILL DECREASE THROUGH SATURDAY AFTERNOON
BEFORE ANOTHER PIECE OF JET ENERGY BRINGS ADDITIONAL CHANCES OF
THUNDERSTORMS TO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
FOR EVENING UPDATE HAVE ADJUSTED TIMING FOR REST OF THE NIGHT. IN
GENERAL HAVE LEFT HIGHEST POP FOR THE NIGHT ABOUT THE SAME AS STILL
THINK MOST OF AREA WILL HAVE MEASURABLE PRECIP BY 10Z.  LEFT HEAVY
RAIN THREAT IN AND KEPT DAMAGING WINDS THREAT FOR JUST WEST HALF.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE THROUGH THE MORNING
AND SHOULD SHIFT SOUTH AND EAST THROUGH THE CWA. FRONT SHOULD BE
THROUGH MOST OF THE AREA BUT WILL BE DIFFICULT TO PICK OUT WITH
THE OUTFLOW FROM THE SHOWERS AND THUNDERSTORMS THAT WILL BE AHEAD
OF THIS BOUNDARY. HIGH TEMPERATURES FOR SATURDAY WILL MAKE FOR A
DIFFICULT FORECAST WITH THE WET GROUNDS AND CONVECTIVE DEBRIS
CLOUDS. ANOTHER WAVE WILL ROTATE THROUGH THE TROUGH ON SUNDAY AND
COULD BRING A FEW THUNDERSTORMS TO THE SOUTHWESTERN CWA. MONDAY
APPEARS TO BE DRY ACROSS ALL OF NORTHERN OHIO BUT ANOTHER SHORT
WAVE WILL APPROACH ON TUESDAY BRINGING A CHANCE OF THUNDERSTORMS.
EXPECT SEASONAL TEMPERATURES SUNDAY THROUGH TUESDAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
CONSENSUS HERE IN THE LONG TERM IS TO LEAN TOWARD THE EUROPEAN.  A
WARM UP IS IN STORE AS UPPER LEVEL RIDGE BEGINS TO BUILD INTO THE
EASTERN UNITED STATES AND BECOME NEARLY STATIONARY OVER THE EAST
COAST BY THE END OF THE WEEKEND.  THIS WILL SET UP THE FIRST LARGE
WESTERN ATLANTIC HIGH PRESSURE AREA. FORECAST AREA WILL SETTLE INTO
A WARM SOUTH TO SOUTHWEST FLOW ALONG WITH A GRADUAL INCREASE IN DEW
POINTS ACROSS THE AREA.

THREAT FOR SHOWERS AND THUNDERSTORMS WILL PERSIST EACH DAY IN THE
EXTENDED PERIODS AS ATMOSPHERE BECOMES UNSTABLE IN THE SOUTHERLY
FLOW.  GULF MOISTURE OPENS UP ALLOWING MOISTURE TO STREAM NORTH INTO
THE REGION. INCREASING HUMIDITY WILL ALSO BE NOTICEABLE THROUGH THE
END OF THE WEEK.

TEMPERATURES ARE EXPECTED TO WARM INTO THE 80S BY MID WEEK FOR HIGHS
WITH LOWS IN THE 60S.  ENSEMBLE MOS GUIDANCE TEMPERATURES SUPPORT
CURRENT EUROPEAN TRENDS OVER THE EXTENDED PERIODS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SOURCE REGION AND BEST INSTABILITY FOR STRONGER STORMS PROGGED TO
REMAIN TO THE WEST OVERNIGHT. MODELS ALL INSIST THAT SHOWERS AND
STORMS WILL FILL IN ALONG PREFRONTAL TROUGH ACROSS NW OHIO AND
SPREAD ACROSS NE OHIO OVERNIGHT. CONVECTION MAY BE MAINLY ELEVATED
SO SOMEWHAT LESS RISK FOR SEVERE STORMS. NICE SW FLOW AHEAD OF THE
TROUGH AND WILL BE BREEZY OVERNIGHT MAINLY WEST OF I-71. WILL SEE
MVFR VISIBILITY AND CEILINGS IN HEAVIER SHOWERS/STORMS AND
EVENTUALLY THE CEILINGS WILL LIKELY COME DOWN TO MVFR AND SOME
SHOWERS COULD LINGER INTO SATURDAY MORNING. NEW SHOWERS/STORMS
COULD DEVELOP ON SATURDAY AHEAD OF THE COLD FRONT MAINLY ACROSS NE
OH AND NW PA. EVENTUALLY DRIER AIR WILL FILTER IN ON SATURDAY AND
WEST WIND WILL GET GUSTY WITH DAYTIME MIXING.

OUTLOOK...DRIER AIR SHOULD CONTINUE TO FILTER INTO THE AREA ON
SUNDAY. GFS AND TO A LESSER EXTENT THE NAM/WRF MODEL BRING ANOTHER
TROUGH ACROSS THE AREA ON SUNDAY WITH THE SMALL CHANCE OF
SHOWERS/STORMS. WITH DRIER AND SOMEWHAT MORE STABLE AIR MOST OF
THE DAY SUNDAY SHOULD BE DRY WITH VFR CONDITIONS ALTHOUGH CANNOT
TOTALLY RULE OUT A SHOWER AT INLAND LOCATIONS. WARM FRONTAL TYPE
SHOWERS/STORMS COULD ARRIVE AS EARLY AS TUESDAY MORNING AND THERE
SEEMS TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS STARTING TUESDAY
AND ESSENTIALLY FOR THE REST OF THE WEEK NEXT WEEK. SOME MORNING
FOG/HAZE MAY ALSO GRADUALLY DEVELOP LATER NEXT WEEK.

&&

.MARINE...
COLD FRONT OVER CENTRAL U.S. WILL MOVE EAST ONTO LAKE ERIE LATE
TONIGHT. THUNDERSTORMS ASSOCIATED WITH THIS FRONT WILL BECOME MORE
NUMEROUS OVERNIGHT AS THE FRONT APPROACHES. SOME THUNDERSTORMS COULD
BE SEVERE WITH HIGHS WINDS. WINDS AND WAVES MAY APPROACH SMALL CRAFT
ADVISORY CRITERIA ON SATURDAY AS WINDS SHIFT TO THE WEST AND
INCREASE AFTER FRONT MOVES THROUGH. HIGH PRESSURE WILL RETURN TO THE
LAKE ON SUNDAY WITH GENERALLY LIGHT/VARIABLE WINDS THROUGH MID WEEK
EVEN WITH WEAK COLD FRONT EXPECTED TO DROP SE ACROSS THE LAKE ON
TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN/ADAMS
SHORT TERM...MULLEN
LONG TERM...LOMBARDY
AVIATION...KOSARIK
MARINE...RANDEL
Hazardous weather outlook, May 30, 2:40 PM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
340 PM EDT FRI MAY 30 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-311945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
340 PM EDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR ALL OF
NORTHERN OHIO. THUNDERSTORMS THAT DEVELOP OVER ILLINOIS AND INDIANA
WILL MOVE INTO NORTHWESTERN OHIO DURING THE LATE EVENING AND MOVE
EASTWARD THROUGH SUNRISE. THE MAIN CONCERN WILL BE STRONG
DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WITH THE THREAT OF STRONG DAMAGING WINDS
WILL LINGER INTO SATURDAY MORNING FOR AREAS EAST OF A CLEVELAND TO
MANSFIELD LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

The radar

The Cleveland radar (KCLE), 82 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Huron

When
May 30, 10:30 PM EST
Where
Huron County, 1.15 mi SW of Strongs Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.270, -82.818

Thunderstorm winds downed two trees on the east side of Bellevue.

Thunderstorm Wind, Wood

When
May 30, 11:05 PM EST
Where
Wood County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.370, -83.670

Thunderstorm winds downed several large tree limbs in Bowling Green.

Thunderstorm Wind, Hancock

When
May 31, 12:20 AM EST
Where
Hancock County, Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.880, -83.630

Thunderstorm winds destroyed a couple small garages in Arlington. Several trees and large limbs were also reported down.

Thunderstorm Wind, Hancock

When
May 31, 12:27 AM EST
Where
Hancock County, Jenera
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.900, -83.720

Thunderstorm winds heavily damaged the roof of a house in Jenera.

Tornado, Hancock

When
May 31, 12:29 AM EST to 12:41 AM EST
Where
Hancock County, 2.02 mi SSW of Arcadia to 3.99 mi N of West Independence
Rating
EF2
Path length
5.81 mi
Path width
100 yd
Continued into
Seneca, Oh (CLE)
Injuries
6 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
41.094, -83.517

A tornado touched down in northeastern Hancock County about two miles southwest of Arcadia near the intersection of Township Roads 214 and 254. The tornado continued northeast for about six miles before moving into Seneca County on the south end of Fostoria. The total tornado path length was over eight miles. The track was parallel to State Route 12 and about a mile to the south of the road. The tornado was initially an EF1 but strengthened to EF2 intensity after crossing County Road 330. The tornado returned to EF1 intensity just before reaching County Road 23 on the southwest edge of Fostoria. The damage path had a maximum width of around 100 yards. Around a dozen properties sustained damage from this tornado. At least two homes were destroyed with several others heavily damaged. Many outbuildings were also damaged. Hundreds of trees were toppled along the damage path. At least six people were treated at a Fostoria hospital for cuts and bruises.

Tornado, Seneca

When
May 31, 12:41 AM EST to 12:45 AM EST
Where
Seneca County, 0.76 mi SSW of Fostoria Snyder Arpt to 2.51 mi SSW of Fostoria
Rating
EF1
Path length
2.5 mi
Path width
100 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
41.159, -83.383

An EF1 tornado continued into western Seneca County from Hancock County. The tornado entered the county on the south side of Fostoria and continued northeast for around two and half miles before dissipating near County Road 60. One home on the south side of Fostoria was damaged enough to be classified as destroyed. Many other homes in the city sustained roof or siding damage. At least 30 homes were reported to have limbs or trees on them in Fostoria alone. Several sheds and other outbuildings were also leveled. Hundreds of trees were toppled as well. This tornado had a damage path more than eight miles in length and up to a 100 yards in width.

Thunderstorm Wind, Wyandot

When
May 31, 12:45 AM EST
Where
Wyandot County, 9 mi W of Upper Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
40.830, -83.452

Thunderstorm downburst winds damaged a farm nine miles west of Upper Sandusky. Two barn buildings were heavily damaged. A house nearby sustained roof damage. A large tree on the property was also toppled.

Thunderstorm Wind, Wyandot

When
May 31, 12:45 AM EST
Where
Wyandot County, Wharton
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.870, -83.470

Thunderstorm winds damaged several barn roofs in the Wharton area.

Thunderstorm Wind, Wyandot

When
May 31, 12:45 AM EST
Where
Wyandot County, 3.27 mi WNW of Carey
Measured
50 kt (58 mph) estimated gust
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
40.965, -83.429

Thunderstorm downbust winds destroyed four barns at a farm west of Carey. Six cows in one of the buildings were killed.

Thunderstorm Wind, Seneca

When
May 31, 1:03 AM EST
Where
Seneca County, Tiffin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.100, -83.170

Thunderstorm winds downed one tree and one large limb.

Thunderstorm Wind, Huron

When
May 31, 1:55 AM EST
Where
Huron County, Wakeman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.250, -82.400

Thunderstorm winds downed a couple large tree limbs.

Thunderstorm Wind, Knox

When
May 31, 3:40 AM EST
Where
Knox County, Fredericktown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.480, -82.550

Thunderstorm winds downed a tree.

Thunderstorm Wind, Knox

When
May 31, 3:55 AM EST
Where
Knox County, Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.450, -82.270

Thunderstorm winds downed a large tree limb.

Thunderstorm Wind, Cuyahoga

When
May 31, 3:45 PM EST
Where
Cuyahoga County, Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
41.470, -81.750

Thunderstorm winds downed three large trees in the Old Brooklyn neighborhood of Cleveland. Two of the trees landed on houses causing some damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyThe tornado archive for Ohio, 2008Warnings in Ohio, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107435, 107450, 107433, 107432, 107422, 107423, 107444, 107445, 107447, 107449, 107437, 107438, 107439, 107454.